Texas, 2007

Hail and Damaging Winds in Texas, April 3, 2007

April 3, 2007 · NWS BRO · 4 events in 1 county or zone

Severe thunderstorms affected Zapata County during the evening hours. These storms were responsible for producing wind damage and large hail in Zapata County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Severe thunderstorms affected Zapata County during the evening hours. These storms were responsible for producing wind damage and large hail in Zapata County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 3, 6:10 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 3, 6:10 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
710 PM CDT TUE APR 3 2007

.DISCUSSION...SHOWERS AND THUNDERSTORMS ONCE AGAIN DEVELOPING OVER
NORTHEAST MEXICO...WITH ISOLATED LIGHT RAIN MOVING ACROSS THE RIO
GRANDE RIVER AND OVER DEEP SOUTH TEXAS. FORECAST FOR TONIGHT HAS
BEEN ADJUSTED TO INDICATE ONLY A SLIGHT CHANCE OF SHOWERS FOR THE
COUNTIES IMMEDIATELY ADJACENT TO THE RIVER. MAIN FORECAST CONCERN
IS FOR WEDNESDAY...WITH BOTH NAM AND GFS SUGGESTING THE PASSAGE OF
BOTH A WEAK COLD FRONT AND A 500 MB LOW PRESSURE CENTER THROUGH
THE BRO CWFA. STORM PREDICTION CENTER (SPC) MENTIONS POTENTIAL
FOR STRONG TO SEVERE (WIND) GUSTS AND HAIL WITH ANY ACTIVITY THAT
CAN DEVELOP OVER SOUTH TEXAS DUE TO COMBINATION OF INSTABILITY...
COLD FRONT...ABUNDANT MOISTURE...AND AFTERNOON HEATING. SPC ALSO
MENTIONS THAT STORM MOTION WILL KEEP MOST STORMS THAT FORM ON
MEX(ICO) SIDE OF RIO GRANDE AWAY FROM TX. THEREFORE...HAVE ALSO
ADJUSTED FORECAST TO INDICATE POSSIBILITY FOR SEVERE WEATHER FOR
THE AFTERNOON AND EVENING HOURS OF WEDNESDAY. NO OTHER GRID
CHANGES MADE BEYOND THURSDAY MORNING...AND UPDATED ZONE FORECAST
PACKAGE ALREADY ISSUED.
&&

.MARINE...THE MAIN MARINE WEATHER STORY WILL BE THE POSSIBLE
DEVELOPMENT OF SVR TSTMS WED PM OVR THE LWR TX GULF WATERS. THESE
STRONG TSTMS WILL PRODUCE WND GUSTS IN EXCESS OF 34 KTS...AND MAY
REQUIRE SPECIAL MARINE WARNINGS WED. REMEMBER...WINDS AND SEAS WILL
ALWAYS BE HIER IN AND NEAR TSTMS...SOMETIMES TWO OR MORE TIMES HIER.
AS THE BOUNDARY APPROACHES FROM THE NORTH ON WEDNESDAY NOON...
MODERATE EAST TO NORTHEAST WINDS WILL CAUSE SEAS TO BUILD OFFSHORE
BEFORE DECREASING AGAIN ON FRIDAY AND SATURDAY. ANOTHER FRONT ON
SUNDAY IS EXPECTED TO CAUSE MODERATE NORTHEAST WINDS AND HIGHER
SEAS ONCE AGAIN. SOUTHEAST WINDS ARE EXPECTED TO RETURN EARLY NEXT
WEEK. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MUCH OF THE WEEK
WITH THE BEST CHANCE OCCURRING ON WEDNESDAY AND AGAIN THIS UPCOMING
WEEKEND.
&&

.AVIATION...SOUTHEAST WINDS WILL CONTINUE AT 10 TO 15 KTS THRU
SUNSET...BECOMING LIGHT OVRNGT. STRONG TSTM DEVELOPMENT IS POSSIBLE
WEDNESDAY AFTERNOON...AS OUR AMS DESTABILIZES AND A WEAK BOUNDARY FM
THE N ASSISTS IN THE LIFTING PROCESS. SVR TSTMS ARE POSSIBLE IN AND
NEAR HRL...MFE AND BRO AERODROMES WED PM. ALSO...SOME IFR CIGS AND
VSBYS ARE POSSIBLE AROUND DAWN WED.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  70  81  68  77 /   0  50  50  20
BROWNSVILLE          72  84  66  78 /  10  50  50  20
HARLINGEN            71  87  64  78 /   0  50  50  20
MCALLEN              72  88  66  82 /  10  50  50  20
RIO GRANDE CITY      71  87  67  83 /  10  50  50  20
SOUTH PADRE ISLAND   71  77  68  76 /   0  50  50  20
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPTIC/GRIDS...TOMASELLI/66
MARINE/AVIATION...PHILO/58
HMT/MESO...MARTINEZ
Hazardous weather outlook, Apr 3, 3:23 AM CST, 17 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
423 AM CDT TUE APR 3 2007

TXZ248>257-040930-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
423 AM CDT TUE APR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORM ACTIVITY MAY DEVELOP WEDNESDAY AFTERNOON AS INSTABILITY
ALOFT INTERACTS WITH AN APPROACHING SURFACE COLD FRONT. UNORGANIZED
THUNDERSTORMS WITH POSSIBLE LOCALLY HEAVY RAINFALL ARE CURRENTLY
THE MAIN THREATS.

SMALL CRAFT ADVISORIES MAY BE NEEDED LATER THIS WEEK AS SEAS
OFFSHORE BUILD TO NEAR SEVEN FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

54

The radar

The Corpus Christi radar (KCRP), 208 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Zapata

When
April 3, 9:15 PM CST
Where
Zapata County, San Ygnacio
Measured
0.75 in hail
Reported by
Public
Coordinates
27.050, -99.450

Hail to the size of pennies was reported by the general public.

Thunderstorm Wind, Zapata

When
April 3, 9:15 PM CST
Where
Zapata County, San Ygnacio
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
27.050, -99.450

A utility pole was reported down.

Thunderstorm Wind, Zapata

When
April 3, 9:25 PM CST
Where
Zapata County, Zapata
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
26.900, -99.230

A newspaper employee in Zapata reported trees with diameter of one foot toppled by estimated 60 mph wind.

Thunderstorm Wind, Zapata

When
April 3, 9:29 PM CST
Where
Zapata County, Zapata
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
26.900, -99.230

Laredo media reported roof damage to hardware store in Zapata.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29064, 29065, 29066, 29067.